Arizona, 2016

Damaging Wind in Arizona, August 19, 2016

August 19, 2016 · NWS PSR · 1 event in 1 county or zone

Thunderstorms developed across the far southwest deserts during the afternoon hours on August 19th, and some of the stronger storms generated gusty outflow winds estimated to be in excess of 60 mph. The gusty outflow winds impacted the town of Wellton, located to the east of Yuma along the Interstate 8 corridor.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

Thunderstorms developed across the far southwest deserts during the afternoon hours on August 19th, and some of the stronger storms generated gusty outflow winds estimated to be in excess of 60 mph. The gusty outflow winds impacted the town of Wellton, located to the east of Yuma along the Interstate 8 corridor. The strong winds downed a number of power lines and led to a power outage in town. No injuries were reported due to the downed power lines.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Aug 19, 2:10 PM MST, 1 hour 50 minutes earlier.

Area forecast discussion, Aug 19, 2:10 PM MST, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
210 PM MST FRI AUG 19 2016

.SYNOPSIS...
Temperatures will remain near to slightly above the seasonal average
through early next week. Modest moisture levels will persist through
the weekend, and into early next week, with occasional spotty
thunderstorm chances. The primary threats from any of these storms
will be gusty winds, patchy blowing dust, and very isolated heavy
rainfall. The passage of a weather system during the middle of next
week should allow some warming and drying across the region.

&&

.DISCUSSION...

Tonight through Monday...

After another active late night/early morning period, we are seeing
a break in the thunderstorm activity at this hour across most of our
cwa. The shortwave that moved across our cwa last night/early this
morning is now moving off to our east. In its wake, we are seeing a
bit of convergent flow across south-central and SW AZ (as seen on
the latest SPC 500mb mesoscale analysis). This convergent flow is
likely keeping convective development from occurring over this region
at this time. Further west, in more favorable flow aloft ahead of
the next shortwave that is just now ejecting eastward out of a quasi-
stationary upper low that continues to spin just off the southern CA
coast, we are now starting to see a few storms developing over
Joshua Tree NP.

As far as the forecast for the rest the afternoon through tonight is
concerned, it appears that subsidence aloft will likely inhibit
convective development over south-central AZ this afternoon/evening.
On the other hand, a combination of greater low-level moisture (sfc
dewpoints up in the 60s), the presence of a weak jet max, and an
approaching shortwave is expected to enhance chances for storms
across SW AZ and SE CA, especially around the Yuma area. In fact,
the latest SPC mesoscale analysis is showing a MLCAPE bullseye of
1000 J/kg or greater over that region. Thus, have raised pops for
that region for the evening/overnight hours. As far as South-Central
AZ is concerned, the presence of a bit of a cap between 600 and 700
mb and less available moisture through the column means that it will
likely take some rather robust outflows from the north to produce
any thunderstorms, thus keeping pops over that region well down in
the slight chance range.

There is growing evidence that thunderstorm activity will become
more expansive Saturday afternoon along the Mogollon Rim and White
Mountains as the moisture axis shifts east ahead of the main
positively tilted trough. Certainly, much of Gila County would stand
to receive better convective coverage under such an evolution, but
once again signals are mixed whether outflow boundaries would be
sufficient to spark organized storms at lower elevations. Much of
the activity Saturday may be dependent on storm scale evolution
tonight and potential modification of the environmental moisture
profiles. Should deeper 10 g/kg mixing ratios materialize in the
face of steep outflow boundaries, then storm formation would be
favored although ensemble means are still not optimistic.

Tuesday through next Friday...

Operational models continue to show the aforementioned positively
tilted trough reinforced by upstream energy sweeping through the
forecast area in the strong westerly flow next Tuesday. While the
approach of the wave and height falls could spur a convectively
active period Monday afternoon/evening, this shortwave passage
should also act to scour the remaining residual moisture east for
the forecast area and place the entire region into subsident NW
flow. With agreement among the majority of medium range models and
conceptual pattern recognition, the middle of next week should be
convectively inactive with temperatures warming moderately.

&&

.AVIATION... South-Central Arizona Including KPHX, KIWA, and KSDL:

Breezy westerly component winds are in store today with afternoon
and early evening gusts of 17 to 20 kts. There is a slight chance of
rain showers and thunderstorms this afternoon and tonight although
there was not enough confidence on their likelihood and exact timing
to include them in the TAFS. Outflow boundaries, most likely from
the west or north from distant storms, could also produce some
occasionally gusty winds this afternoon and tonight. Skies will be
partly cloudy with occasional mid to high cloud cigs developing this
evening from 10 to 25K ft. There is also a slight chance that
isolated patchy dust could reduce some slant range visibilities this
afternoon and evening.

Southeast California/Southwest Arizona including KIPL and KBLH:

Skies will be clear to partly cloudy with few to sct mid and high
level clouds along with light and variable and westerly component
winds. There is also a slight chance of thunderstorms although there
was not enough confidence on their likelihood and timing to include
them in the TAFS. Outflows from distant thunderstorms this afternoon
and evening could also produce variable gusty winds and a slight
chance of reduced slant range visibilities due to patchy dust.

Aviation Discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Monday through Friday...

An upper level trough tracking across the region from the west will
bring a chance of thunderstorms and wetting rain from Monday evening
through Tuesday morning from the south central deserts to the high
country. Maximum temperatures will be near normal during the period
except for Tuesday when they will dip to slightly below normal. Some
drying on Wednesday will cause minimum RH levels to fall to 13 to 16
percent range in SE CA and the 15 to 21 percent range elsewhere on
Wednesday before recovering slightly on Thursday and Friday. Expect
gusty outflow winds from isolated to scattered thunderstorms Monday
evening and Tuesday morning along with breezy westerly winds Tuesday
afternoon with gusts of 17 to 22 mph. Overnight recoveries will be
fair in southeast CA to good elsewhere.

&&

.FIRE WEATHER...
Sunday through Thursday...
Very typical mid August temperatures will persist through the most
of next week, with drier westerly flow gradually displacing moisture
and thunderstorm chances. Wetting rain chances will favor central
Arizona early in the week with little chance of any showers by the
middle of the week. Minimum humidity levels will range from 15 to 20
percent at lower elevations to 20 to 30 percent over mountainous
terrain. Overnight recovery will be good to excellent. Aside from
stronger wind gusts near thunderstorms, only occasional upslope
gustiness will prevail.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report based on standard operating
procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.

&&

Visit us on Facebook...Twitter...and at weather.gov/phoenix

DISCUSSION...Percha/MO
AVIATION...Sawtelle
FIRE WEATHER...Sawtelle

In the hours before

Special weather statement, Aug 19, 12:46 PM MST, 3 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
1246 PM PDT FRI AUG 19 2016

CAZ030-192030-
JOSHUA TREE NATIONAL PARK CA-
1246 PM PDT FRI AUG 19 2016

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  RIVERSIDE COUNTY

UNTIL 130 PM PDT

AT 1245 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13
MILES SOUTH OF WEST WIND AERO...OR 14 MILES SOUTH OF TWENTYNINE
PALMS...MOVING EAST AT 5 MPH.

WINDS IN EXCESS OF 40 MPH...BRIEF HEAVY RAIN...AND PEA-SIZED HAIL
WILL BE POSSIBLE WITH THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF RIVERSIDE COUNTY.

LAT...LON 3403 11600 3404 11584 3403 11583 3381 11581
      3384 11606 3402 11608
TIME...MOT...LOC 1945Z 264DEG 5KT 3394 11599

MP
Special weather statement, Aug 19, 3:06 PM MST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
306 PM PDT FRI AUG 19 2016

CAZ032-192300-
RIVERSIDE COUNTY/EASTERN DESERTS CA-
306 PM PDT FRI AUG 19 2016

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  RIVERSIDE COUNTY ...INTERSTATE 10 NEAR DESERT CENTER.

UNTIL 400 PM PDT

AT 304 PM PDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS NEAR
DESERT CENTER. THESE STORMS WERE NEARLY STATIONARY AND CAPABLE OF
PRODUCING WIND GUSTS BETWEEN 40 TO 50 MPH...AND BRIEF HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
DESERT CENTER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3374 11495 3344 11499 3345 11556 3381 11557
TIME...MOT...LOC 2204Z 092DEG 2KT 3368 11543

HV

The radar

The Yuma radar (KYUX), 51 km away, was scanning. The volume nearest the first event began at 23:01 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Yuma

When
August 19, 4:00 PM MST
Where
Yuma County, 1.16 mi W of Wellton
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
32.670, -114.150

Strong thunderstorms developed across the southwest deserts during the afternoon hours on August 19th, and the stronger storms generated gusty and damaging outflow winds that impacted the town of Wellton on the Interstate 8 corridor east of Yuma. At 1600MST, local law enforcement reported that multiple power lines were down in the town of Wellton, and a power outage resulted due to the downed lines. No injuries were reported. Peak wind gusts were estimated to be at least as high as 60 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2016Every state in 2016This day in weather historyWarnings in Arizona, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 647598.